Regularity of Edge Ideals and Their Powers

  • Arindam Banerjee
  • Selvi Kara BeyarslanEmail author
  • Hà Huy Tài
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 277)


We survey recent studies on the Castelnuovo–Mumford regularity of edge ideals of graphs and their powers. Our focus is on bounds and exact values of \(\text {reg}I(G)\) and the asymptotic linear function \(\text {reg}I(G)^q\), for \(q \ge 1\), in terms of combinatorial data of the given graph G.


Monomial ideals Edge ideals Regularity Asymptotic linearity 



The authors would like to thank the organizers of SRAC (Southern Regional Algebra Conference) 2017 for their encouragement, which led us to writing this survey. The last named author is partially supported by the Simons Foundation (grant #279786) and Louisiana Board of Regents (grant #LEQSF(2017-19)-ENH-TR-25).


  1. 1.
    Alilooee, A., Faridi, S.: On the resolutions of path ideals of cycles. Commun. Algebra 43(12), 5413–5433 (2015)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Alilooee, A., Banerjee, A.: Powers of edge ideals of regularity three bipartite graphs. J. Commun. Algebra 9(4), 441–454 (2017)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Alilooee, A., Beyarslan, S., Selvaraja, S.: Regularity of powers of unicyclic graphs. Rocky Mt. J. Math. (2017). arXiv:1702.00916
  4. 4.
    Banerjee, A.: The regularity of powers of edge ideals. J. Algebraic Combin. 41(2), 303–321 (2015)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Banerjee, A.: Regularity of path ideals of gap free graphs. J. Pure Appl. Alg. 221(10), 2409–2419 (2017)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Beyarslan, S., Hà, H.T., Trung, T.N.: Regularity of powers of forests and cycles. J. Algebraic Combin. 42(4), 1077–1095 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Biyikoglu, T., Civan, Y.: Vertex decomposable graphs, codismantlability, Cohen-Macaulayness and Castelnuovo-Mumford regularity. Electron. J. Combin. 21(1), 1–1 (2014)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Björner, A.: Topological methods. In: Handbook of Combinatorics, vol. 1, 2, pp. 1819–1872. Elsevier, Amsterdam (1995)Google Scholar
  9. 9.
    Bouchat, R., Hà, H.T., O’Keefe, A.: Path ideals of rooted trees and their graded Betti numbers. J. Combin. Theory Ser. A 118, 2411–2425 (2011)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Cameron, K., Walker, T.: The graphs with maximum induced matching and maximum matching the same size. Discrete Math. 299, 49–55 (2005)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Caviglia, G., Hà, H.T., Herzog, J., Kummini, M., Terai, N., Trung, N.V.: Depth and regularity modulo a principal ideal. J. Algebraic. Combin. (2017). arXiv:1706.09675
  12. 12.
    Chardin, M.: Some results and questions on Castelnuovo-Mumford regularity. In: Syzygiez and Hilbert functions. Lecture Notes in Pure and Applied Mathematics, vol. 254, pp. 1–40. Chapman & Hall/CRC (2007)Google Scholar
  13. 13.
    Cutkosky, S.D., Herzog, J., Trung, N.V.: Asymptotic behaviour of the Castelnuovo-Mumford regularity. Compos. Math. 118, 243–261 (1999)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Dao, H., Huneke, C., Schweig, J.: Bounds on the regularity and projective dimension of ideals associated to graphs. J. Algebraic Combin. 38(1), 37–55 (2013)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Eagon, J.A., Reiner, V.: Resolutions of Stanley-Reisner rings and Alexander duality. J. Pure Appl. Algebra 130(3), 265–267 (1998)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Erey, N.: Powers of edge ideals with linear resolutions. Commun. Algebra 46(9), 4007–4020 (2018)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Fernàndez-Ramos, O., Gimenez, P.: Regularity 3 in edge ideals associated to bipartite graphs. J. Algebraic Combin. 39(4), 919–937 (2014)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Francisco, C.A., Tuyl, A.V.: Sequentially Cohen-Macaulay edge ideals. Proc. Am. Math. Soc. 135(8), 23–37 (2007) (electronic)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Frühbis-Krüger, A., Terai, N.: Bounds for the regularity of monomial ideals. Le Matematiche Supplemento 83–97 (2007)Google Scholar
  20. 20.
    Fröberg, R.: On Stanley-Reisner rings. In: Topics in Algebra, Part 2 (Warsaw, 1988), vol. 26, pp. 57–70, Banach Center Publ., Part 2, PWN, Warsaw (1990)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Hà, H.T.: Regularity of squarefree monomial ideals. In: Connections Between Algebra, Combinatorics, and Geometry. Springer Proceedings in Mathematics and Statistics, vol. 76, pp. 251–276. Springer, New York (2014)CrossRefGoogle Scholar
  22. 22.
    Hà, H.T., Van Tuyl, A.: Resolutions of square-free monomial ideals via facet ideals: a survey. In: Algebra, Geometry and Their Interactions. Contemporary Mathematics, vol. 448, pp. 91–117. American Mathematical Society, Providence, RI (2007)Google Scholar
  23. 23.
    Hà, H.T., Van Tuyl, A.: Monomial ideals, edge ideals of hypergraphs, and their minimal graded free resolutions. J. Algebraic Combin. 27(2), 215–245 (2008)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Hà, H.T., Woodroofe, R.: Results on the regularity of square-free monomial ideals. Adv. Appl. Math. 58, 21–36 (2014)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Herzog, J.: A generalization of the Taylor complex construction. Commun. Algebra 35(5), 1747–1756 (2007)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Herzog, J., Hibi, T.: Monomial Ideals. GTM, vol. 260. Springer-Verlag (2011)Google Scholar
  27. 27.
    Herzog, J., Hibi, T., Zheng, X.: Monomial ideals whose powers have a linear resolution. Math. Scand. 95(1), 23–32 (2004)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Hibi, T., Higashitani, A., Kimura, K., O’Keefe, A.B.: Algebraic study on Cameron-Walker graphs. J. Algebra 422, 257–269 (2015)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Hochster, M.: Cohen-Macaulay rings, combinatorics, and simplicial complexes. In: Proceedings of the 2nd Oklahoma Conference. Lecture Notes in Pure and Applied Mathematics, vol. 26, pp. 171–224. Marcel Dekker (1977)Google Scholar
  30. 30.
    Jacques, S.: Betti numbers of graph ideals. Ph.D. Thesis, University of Sheffield (2004). arXiv:math.AC/0410107
  31. 31.
    Jayanthan, A.V., Selvaraja, S.: Linear Polynomials for the Regularity of Powers of Edge Ideals of Very Well-covered Graphs. To appear in J. Commut. AlgebraGoogle Scholar
  32. 32.
    Jayanthan, A.V., Narayanan, N., Selvaraja, S.: Regularity of powers of bipartite graphs. J. Algebraic Combin. 47(1), 17–38 (2018)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Kalai, G., Meshulam, R.: Intersections of Leray complexes and regularity of monomial ideals. J. Combin. Theory Ser. A 113(7), 1586–1592 (2006)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Katzman, M.: Characteristic-independence of Betti numbers of graph ideals. J. Combin. Theory Ser. A 113(3), 435–454 (2006)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Khosh-Ahang, F., Moradi, S.: Regularity and projective dimension of edge ideal of \(C_5\)-free vertex decomposable graphs. Proc. Am. Math. Soc. 142(5), 1567–1576 (2014)CrossRefGoogle Scholar
  36. 36.
    Kodiyalam, V.: Asymptotic behaviour of Castelnuovo-Mumford regularity. Proc. Am. Math. Soc. 128(2), 407–411 (1999)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Kummini, M.: Regularity, depth and arithmetic rank of bipartite edge ideals. J. Algebraic Combin. 30(4), 429–445 (2009)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Lin, K.-N., McCullough, J.: Hypergraphs and regularity of square-free monomial ideals. Int. J. Algebra Comput. 23, 1573–1590 (2013)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Lyubeznik, G.: The minimal non-Cohen-Macaulay monomial ideals. J. Pure Appl. Algebra 51, 261–266 (1988)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Mahmoudi, M., Mousivand, A., Crupi, M., Rinaldo, G., Terai, N., Yassemi, S.: Vertex decom- posability and regularity of very well-covered graphs. J. Pure Appl. Algebra 215(10), 2473–2480 (2011)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Minh, N.C., Trung, N.V.: Cohen-Macaulayness of monomial ideals and symbolic powers of Stanley-Reisner ideals. Adv. Math. 226, 1285–1306 (2011)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Moghimian, M., Seyed Fakhari, S.A., Yassemi, S.: Regularity of powers of edge ideal of whiskered cycles. Comm. Algebra 45(3), 1246–1259 (2017)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Morey, S.: Depths of powers of the edge ideal of a tree. Comm. Algebra 38(11), 4042–4055 (2010)MathSciNetCrossRefGoogle Scholar
  44. 44.
    Morey, S., Villarreal, R.H.: Edge ideals: algebraic and combinatorial properties. In: Progress in Commutative Algebra, vol. 1, pp. 85–126. de Gruyter, Berlin (2012)Google Scholar
  45. 45.
    Nevo, E.: Regularity of edge ideals of \(C_4\)-free graphs via the topology of the lcm-lattice. J. Combin. Theory Ser. A 118, 491–501 (2011)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Nevo, E., Peeva, I.: \(C_4\)-free edge ideals. J. Algebraic Combin. 37(2), 243–248 (2013)MathSciNetCrossRefGoogle Scholar
  47. 47.
    Norouzi, P., Seyed Fakhari, S.A., Yassemi, S.: Regularity of powers of edge ideals of very well-covered graphs (2017). arXiv:1707.04874
  48. 48.
    Takayama, Y.: Combinatorial characterizations of generalized Cohen-Macaulay monomial ideals. Bull. Math. Soc. Sci. Math. Roumanie (N.S.) 48, 327–344 (2005)Google Scholar
  49. 49.
    Taylor, D.K.: Ideals generated by monomials in an R-sequence. Ph.D. Thesis, The University of Chicago, ProQuest LLC, Ann Arbor, MI (1996)Google Scholar
  50. 50.
    Trung, N.V., Wang, H.: On the asymptotic behavior of Castelnuovo-Mumford regularity. J. Pure Appl. Algebra 201(1–3), 42–48 (2005)MathSciNetCrossRefGoogle Scholar
  51. 51.
    Villarreal, R.H.: Monomial Algebras. Monographs and Textbooks in Pure and Applied Mathematics, vol. 238. Marcel Dekker, Inc., New York (2001)Google Scholar
  52. 52.
    Van Tuyl, A.: Sequentially Cohen-Macaulay bipartite graphs: vertex decomposability and regularity. Arch. Math. (Basel) 93(5), 451–459 (2009)MathSciNetCrossRefGoogle Scholar
  53. 53.
    Wegner, G.: \(d\)-collapsing and nerves of families of convex sets. Arch. Math. (Basel) 26, 317–321 (1975)MathSciNetCrossRefGoogle Scholar
  54. 54.
    Woodroofe, R.: Vertex decomposable graphs and obstructions to shellability. Proc. Amer. Math. Soc. 137(10), 3235–3246 (2009)MathSciNetCrossRefGoogle Scholar
  55. 55.
    Woodroofe, R.: Matchings, coverings, and Castelnuovo-Mumford regularity. J. Commut. Algebra 6(2), 287–304 (2014)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Arindam Banerjee
    • 1
  • Selvi Kara Beyarslan
    • 2
    Email author
  • Hà Huy Tài
    • 3
  1. 1.Ramakrishna Mission Vivekananda UniversityBelurIndia
  2. 2.Department of Mathematics and StatisticsUniversity of South AlabamaMobileUSA
  3. 3.Department of MathematicsTulane UniversityNew OrleansUSA

Personalised recommendations